Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Which Glasgow Coma Scale score indicates a fully alert patient?

  1. A15
  2. B12
  3. C10
  4. D3
2.Nursing fundamentalsHard

A dying patient's breathing gets deeper and faster, then shallower, followed by a pause with no breathing, in a repeating cycle. What is this pattern called?

  1. ACheyne–Stokes breathing
  2. BBiot's breathing
  3. CParadoxical breathing
  4. DKussmaul breathing
3.Clinical nursingMedium

Why should a urinary catheter drainage bag be kept below the level of the bladder?

  1. ATo keep the urine warm
  2. BTo prevent urine flowing back into the bladder
  3. CTo make the bag easier for the nurse to empty
  4. DTo stop the catheter from falling out
4.Clinical nursingHard

Which ECG change is classically associated with severe hyperkalaemia?

  1. ATall, peaked T waves
  2. BA shortened PR interval
  3. CST depression only
  4. DProminent U waves
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 152 mmol/L, glucose 14 mmol/L and urea 13.3 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 152 mmol/Lglucose 14 mmol/Lurea 13.3 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 36 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 36 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes when spoken to, says inappropriate, random words and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 165/min, a grimace when stimulated, some flexion of the arms and legs and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
9.Enteral & parenteral nutrition calculationsMedium
1.2 kcal/mL25 kcal/kg/day? mL/h64 kg16 h/day

Practice exercise (made-up values, not clinical guidance). A 64 kg adult (BMI below 30) needs 25 kcal/kg/day. The tube feed provides 1.2 kcal/mL and runs by pump for 16 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

64 kg25 kcal/kg/day1.2 kcal/mL16 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%2000 mLamino acids 4.25%2000 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2000 mL of parenteral nutrition with final concentrations of 10% dextrose and 4.25% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

2000 mLdextrose 10%amino acids 4.25%lipid 500 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVfirst-degree AV blocknormal sinus rhythmatrial fibrillationjunctional rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2normal sinus rhythm
  3. 3atrial fibrillation
  4. 4junctional rhythm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVjunctional rhythmthird-degree (complete) AV blockfirst-degree AV blocksecond-degree AV block type II

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2third-degree (complete) AV block
  3. 3first-degree AV block
  4. 4second-degree AV block type II
13.Prioritization & delegationMedium

After a hip replacement using a posterior approach, which statement shows a need for further teaching?

  1. A“I will cross my legs when I sit, so I am more comfortable.”
  2. B“I will use a raised toilet seat at home.”
  3. C“I will keep a pillow between my knees when I lie on my side in bed.”
  4. D“I will not bend my hip past 90 degrees.”
14.Prioritization & delegationHard

Which nursing assistant report should the nurse act on first?

  1. AAfter lumbar spinal fusion this morning, cannot feel or move the legs
  2. BA patient on bed rest is asking for a bedpan
  3. CA patient with pneumonia has coughed up yellow sputum
  4. DA patient with diabetes says their feet often feel tingly, as they usually do
15.Infection control & patient safetyMedium

When putting on sterile gloves, how does the nurse put on the second glove?

  1. AUse the bare hand to adjust the outside of the first glove
  2. BSlide the gloved fingers under the second glove’s cuff and pull it on
  3. CHold the inside of the second glove with the gloved hand
  4. DPull the second glove on by its fingertips, using the bare hand
16.Infection control & patient safetyHard

A night nurse suggests restraining a calm but wandering patient “so we can manage with fewer staff tonight”. Which response is correct?

  1. ARestraints are acceptable if the family agrees to them in writing first
  2. BRestraints are acceptable at night when staffing is low
  3. CRestraints are acceptable if removed in the morning
  4. DRestraint is never for staff convenience; use rounding or a sitter
17.Lab values & electrolytesMedium

A nurse has a needlestick injury from a patient with unknown HIV status. Which test is usually done for the nurse as soon as possible?

  1. AA serum lipase test
  2. BA baseline HIV test
  3. CA sweat chloride test
  4. DA thyroid panel test
18.Lab values & electrolytesHard

A patient has a positive hepatitis C antibody (anti-HCV) test. What is the most appropriate next step?

  1. ATell the patient they definitely have chronic hepatitis C
  2. BTest for HCV RNA to find out whether infection is current
  3. CGive hepatitis C vaccine to prevent further infection
  4. DRepeat the antibody test, as a positive test is always false

3Solutions

1.Nursing fundamentals

Answer: A · 15

Why this is the answer

The GCS ranges from 3 (deep coma) to 15 (fully alert). A score of 8 or less usually means the airway is at risk.

Answer

A · 15
2.Nursing fundamentals

Answer: A · Cheyne–Stokes breathing

Why this is the answer

Cheyne–Stokes breathing is a cyclical rise and fall in depth with periods of apnoea. It is common near the end of life and in severe heart failure or brain injury.

Answer

A · Cheyne–Stokes breathing
3.Clinical nursing

Answer: B · To prevent urine flowing back into the bladder

Why this is the answer

Keeping the bag below the bladder allows drainage and prevents backflow, which reduces infection risk. The bag should also not touch the floor.

Answer

B · To prevent urine flowing back into the bladder
4.Clinical nursing

Answer: A · Tall, peaked T waves

Why this is the answer

Hyperkalaemia causes peaked T waves, then a widened QRS and possibly a sine-wave pattern and arrest. Hypokalaemia causes flat T waves and U waves.

Answer

A · Tall, peaked T waves
5.Arterial blood gas interpretation

Answer: Osm = 331 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·152 + 14 + 13.3 = 331.3 ≈ 331 mOsm/kg

Answer

Osm = 331 mOsm/kg
6.Arterial blood gas interpretation

Answer: PaCO₂ = 46.2 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·36 + 21 = 46.2 mmHg

Answer

PaCO₂ = 46.2 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes when spoken to → 3
V: says inappropriate, random words → 3
M: withdraws the limb from pressure (normal flexion) → 4

Add

GCS = 3 + 3 + 4 = 10

Severity

GCS 10 → moderate

Answer

moderate
8.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 165/min → 2
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: slow, irregular breathing with a weak cry → 1

Add

APGAR = 1 + 2 + 1 + 1 + 1 = 6

Interpretation

6 → moderately abnormal

Answer

moderately abnormal
9.Enteral & parenteral nutrition calculations

Answer: R = 83 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 25·64 = 1600 kcal/day

Daily volume

V = 1600/1.2 = 1333 mL/day

Pump rate

R = 1333/16 = 83.33 ≈ 83 mL/h

Answer

R = 83 mL/h
10.Enteral & parenteral nutrition calculations

Answer: E = 1570 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·2000/100 = 200 g
amino acids: 4.25·2000/100 = 85 g

Kilocalories per component

dextrose: 200·3.4 = 680 kcal
amino acids: 85·4 = 340 kcal
lipid: 500·1.1 = 550 kcal

Total energy

E = 680 + 340 + 550 = 1570 kcal/day

Answer

E = 1570 kcal/day
11.ECG rhythm strip interpretation

Answer: junctional rhythm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 35 small boxes, 1500 ÷ 35 ≈ 43 per minute.
2. Rhythm: regular, every R–R is 1.40 s.
3. P waves: inverted, just before each QRS.
4. PR interval: 0.08 s, shorter than 0.12 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

junctional rhythm

Answer

junctional rhythm
12.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 53 small boxes, 1500 ÷ 53 ≈ 28 per minute.
2. Rhythm: R–R regular (2.12 s) and P–P regular (0.84 s), but the two are independent.
3. P waves: upright and regular at 71 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: A · “I will cross my legs when I sit, so I am more comfortable.”

Why this is the answer

After a posterior hip replacement, crossing the legs, bending the hip beyond 90 degrees and turning the leg inwards can cause dislocation. Raised seats and a pillow between the knees help prevent it.

Answer

A · “I will cross my legs when I sit, so I am more comfortable.”
14.Prioritization & delegation

Answer: A · After lumbar spinal fusion this morning, cannot feel or move the legs

Why this is the answer

New inability to feel or move the legs after spinal surgery can mean a hematoma pressing on the spinal cord or nerves, which needs immediate assessment and escalation. Yellow sputum in pneumonia and long-standing neuropathy are expected.

Answer

A · After lumbar spinal fusion this morning, cannot feel or move the legs
15.Infection control & patient safety

Answer: B · Slide the gloved fingers under the second glove’s cuff and pull it on

Why this is the answer

The first glove is handled only by the inside of its cuff with the bare hand. The gloved hand then touches only the outside of the second glove, under its folded cuff. The inside of a glove is not sterile once skin has touched it.

Answer

B · Slide the gloved fingers under the second glove’s cuff and pull it on
16.Infection control & patient safety

Answer: D · Restraint is never for staff convenience; use rounding or a sitter

Why this is the answer

Restraint is allowed only to protect the patient or others from immediate harm when less restrictive measures have failed, never for convenience or discipline. Rounding, a bed alarm, a sitter and a calm environment are alternatives.

Answer

D · Restraint is never for staff convenience; use rounding or a sitter
17.Lab values & electrolytes

Answer: B · A baseline HIV test

Why this is the answer

After an occupational exposure, the wound is washed and the incident is reported at once. Baseline tests for HIV, hepatitis B and hepatitis C are taken, and post-exposure prophylaxis is started as soon as possible if indicated, ideally within hours.

Answer

B · A baseline HIV test
18.Lab values & electrolytes

Answer: B · Test for HCV RNA to find out whether infection is current

Why this is the answer

Anti-HCV shows exposure, but some people clear the virus and keep antibodies. An HCV RNA test shows whether the infection is current. There is no vaccine for hepatitis C, but antiviral treatment can cure most infections.Checked against: Hepatitis C · MedlinePlus (NIH) (2025)

Answer

B · Test for HCV RNA to find out whether infection is current

ExamProblems · examproblems.com/courses/nursing-fundamentals